A rare cause of pulmonary embolism: panax

Am J Emerg Med. 2015 Feb;33(2):311.e1-2. doi: 10.1016/j.ajem.2014.08.012. Epub 2014 Aug 8.

Abstract

Introduction: The aim of this case report is to present a patient with pulmonary embolism during a high-dose course of panax.

Case: A 41-year-old woman was admitted to the emergency department with sudden complaints of shortness of breath, sweating,weakness, and loss of conscious after panax pills intake. At pulmonary computed tomography angiography, hypodense filling defect compatible with pulmonary emboli was seen at the bifurcation level of right and left distal pulmonary arteries and at each of pulmonary lobary arteries. The patient was treated with pulmonary artery selective thrombolysis. Conclusion: Herbal products, which are used all over the world to support health, should not be taken indiscriminately because their ingredients' amounts and what kind of adverse effects may come up whether used alone or in combination cannot be known.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Emergency Service, Hospital
  • Female
  • Herbal Medicine
  • Humans
  • Panax / adverse effects*
  • Plant Preparations / adverse effects*
  • Pulmonary Embolism / chemically induced*
  • Pulmonary Embolism / diagnostic imaging
  • Tomography, X-Ray Computed

Substances

  • Plant Preparations